Idaho, 2015

Hail in Idaho, June 1, 2015

June 1, 2015 · NWS BOI · 1 event in 1 county or zone

An upper low situated over Western Oregon drove strong to severe convection over parts of Southwest and South Central Idaho to start out the month of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An upper low situated over Western Oregon drove strong to severe convection over parts of Southwest and South Central Idaho to start out the month of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 1, 8:51 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 1, 8:51 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
951 AM MDT MON JUN 1 2015

.DISCUSSION...UPPER LOW OVER WESTERN OREGON WILL DRIVE SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS MUCH OF THE REGION TODAY. THE AREA
EAST OF A LINE FROM ATLANTA TO GLENNS FERRY SOUTH TO THE NV
BORDER STANDS TO SEE STRONG AND POSSIBLY SEVERE THUNDERSTORMS
DEVELOP BY EARLY AFTERNOON. THE THREAT WITH THESE STORMS WILL BE
MOSTLY HAIL AND GUSTY WINDS. HEAVY RAIN WILL ALSO ACCOMPANY THESE
STORMS...BUT STORM MOTIONS FROM SW TO NE AT 20 TO 30 MPH WILL
LIMIT ANY FLOODING POTENTIAL. DRY AIR WILL WORK IN OVER FAR SW
IDAHO AND SE OREGON...LESSENING THE COVERAGE AND FOCUSING
DEVELOPMENT OF SHOWERS AND STORMS OVER HIGHER TERRAIN TO THE WEST
AND SOUTH OF THE SNAKE RIVER. MADE SMALL UPDATES TO INCREASE POPS
ACROSS S-CENTRAL ID ZONES.

&&

.AVIATION...VFR. SCATTERED SHOWERS AND THUNDERSTORMS TODAY...MAINLY
OVER BAKER COUNTY OREGON AND THE WEST CENTRAL IDAHO MOUNTAINS...AND
EAST OF A KOWY-KBOI-KONO LINE. SHOWERS AND THUNDERSTORMS BECOMING
ISOLATED AFTER 00Z...EXCEPT SCATTERED SHOWERS CONTINUING NORTH OF A
KOWY-KBOI-FAIRFIELD LINE. SURFACE WINDS...MAINLY SOUTHWEST TO WEST
10-20 KT EXCEPT VARIABLE NEAR THUNDERSTORMS WITH GUSTS TO 45 KTS
POSSIBLE. WINDS ALOFT...WEST 15-25 KTS UP THROUGH 10K FT MSL.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH TUESDAY...THE STRONG UPPER LOW MOVING
INTO SW OREGON THIS MORNING WILL CONTINUE NE...ALLOWING AN
ASSOCIATED SHORT WAVE TO SWING OVER THE CWA. THIS WILL AID
CONVECTION THROUGH THE DAY...MAINLY IN THE SOUTH AND CENTRAL PART
OF THE CWA EARLY THIS MORNING AND MAINLY IN THE NORTH THIS
AFTERNOON. HOWEVER...THE UPPER TREASURE VALLEY FROM MOUNTAIN HOME
EAST...AND THE WESTERN MAGIC VALLEY...WILL STILL BE IN A FAVORED
AREA THIS AFTERNOON. SOME STORMS MAY BE STRONG THIS AFTERNOON...
WITH SMALL HAIL AND GUSTY WINDS MAINLY NORTH AND EAST OF A LINE
FROM BAKER CITY TO BOISE TO MOUNTAIN HOME TO SE OWYHEE COUNTY.
TEMPS WILL BE HIGHLY DEPENDENT ON CLOUD COVER TODAY...WITH DRY AIR
MOVING IN BEHIND THE SHORT WAVE. WE EXPECT SOME CLEARING MAINLY
SOUTH OF THE AREA OF POTENTIAL SMALL HAIL AND GUSTY WINDS
DESCRIBED ABOVE. A COLD FRONT WILL MOVE THROUGH THIS AFTERNOON...
BUT WITH THE SYSTEM COMING UP FROM THE SW...THE INITIAL IMPACT
WILL BE WEAKER THAN IF IT WAS COMING DOWN FROM THE NW. COOLING
WILL MOVE IN MAINLY OVERNIGHT. HIGHS TODAY WILL MAKE THE LOWER TO
MID 80S IN THE LOWER ELEVATIONS...AND BE ABOUT 10 DEGREES COOLER
TOMORROW. OVERNIGHT LOWS TONIGHT WILL BE IN THE 50S IN THE LOWER
ELEVATIONS. CONVECTION IS IN THE FORECAST AGAIN FOR TOMORROW AS
PART OF THE UPPER LOW REMAINS OVER THE PAC NW...ALLOWING US TO
REMAIN IN SW FLOW ALOFT AND WITH AMPLE MOISTURE IN PLACE. OWING
TO COOLER TEMPS...THE STORMS WILL NOT BE AS STRONG AS TODAY.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...UPPER LEVEL TROUGH
REMAINS OVER THE INTERMOUNTAIN WEST THROUGH THURSDAY. THE TROUGH
STRENGTHENS ALONG THE WEST COAST OF CALIFORNIA BEGINNING FRIDAY
WITH THE CLOSED LOW REACHING SOUTHERN CALIFORNIA ON SATURDAY.
THIS WILL KEEP MOIST SOUTHERLY FLOW FOCUSED ON THE INTERMOUNTAIN
WEST FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EACH DAY.
THE LOW IS SHOWN TO MOVE SLOWLY INLAND THROUGH THE GREAT BASIN
THOUGH THE TIMING AND STRENGTH OF THE LOW DIFFER GREATLY IN THE
EXTENDED MODEL FORECASTS. THE DIFFERENCES HAVE LITTLE EFFECT ON
THE OVERALL WET AND COOLER CONDITIONS EXPECTED THROUGH THE
EXTENDED PERIOD. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE
PERIOD.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...DG
AVIATION.....JT
PREV SHORT TERM...SP
PREV LONG TERM....JS

In the hours before

Special weather statement, Jun 1, 6:57 AM MST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
757 AM MDT MON JUN 1 2015

IDZ014-015-011445-
UPPER TREASURE VALLEY ID-SOUTHWEST HIGHLANDS ID-
757 AM MDT MON JUN 1 2015

...SPECIAL WEATHER STATEMENT...

AT 756 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TWIN BUTTE...OR 34 MILES SOUTHWEST OF GLENNS FERRY...MOVING NORTHEAST
AT 45 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BRUNEAU CANYON VIEWPOINT AND WINTER CAMP BUTTE AROUND 810 AM MDT.
  POT HOLE BUTTE AND HOT SPRING AROUND 820 AM MDT.
  GLENNS FERRY...HAMMETT...HOT SPRINGS CREEK RESERVOIR AND KING HILL
AROUND 840 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4244 11564 4252 11586 4312 11553 4300 11520
TIME...MOT...LOC 1356Z 206DEG 38KT 4256 11571

DG
Special weather statement, Jun 1, 7:47 AM MST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
847 AM MDT MON JUN 1 2015

IDZ013-014-028-011530-
UPPER TREASURE VALLEY ID-BOISE MOUNTAINS ID-CAMAS PRAIRIE ID-
847 AM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELMORE COUNTY UNTIL
930 AM MDT...

AT 846 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HAMMETT...OR 9 MILES WEST OF GLENNS FERRY...MOVING NORTH AT 35 MPH.

HALF INCH HAIL AND WINDS TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOT SPRINGS CREEK RESERVOIR AND BLAIR TRAIL RESERVOIR AROUND 900 AM
MDT.
  BENNETT MOUNTAIN AND DEER HEAVEN MOUNTAIN AROUND 920 AM MDT.
  ANDERSON DAM...CAT CREEK SUMMIT...LITTLE CAMAS RESERVOIR AND
ANDERSON RANCH RESERVOIR AROUND 930 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4287 11540 4294 11563 4347 11543 4337 11508
TIME...MOT...LOC 1446Z 200DEG 30KT 4298 11549

DG
Special weather statement, Jun 1, 11:49 AM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1249 PM MDT MON JUN 1 2015

IDZ030-011930-
SOUTHERN TWIN  FALLS COUNTY ID-
1249 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TWIN FALLS COUNTY
UNTIL 130 PM MDT...

AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHINA MOUNTAIN...OR 13 MILES WEST OF JACKPOT...MOVING NORTHEAST
AT 30 MPH.

DIME SIZE HAIL AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CHINA MOUNTAIN AROUND 1250 PM MDT.
  SALMON FALLS RESERVOIR...NORTON BAY AND CEDAR CREEK RESERVOIR
AROUND 110 PM MDT.
  SALMON FALLS DAM AROUND 120 PM MDT.
  ROGERSON AND HOLLISTER AROUND 130 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4202 11504 4209 11504 4244 11465 4243 11459
      4227 11437 4200 11479 4200 11500
TIME...MOT...LOC 1848Z 223DEG 28KT 4205 11492

DG

The radar

The Pocatello radar (KSFX), 180 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Twin Falls

When
June 1, 12:35 PM MST to 12:45 PM MST
Where
Twin Falls County, 4 mi N of Rogerson to 3.9 mi SSE of Rock Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.278, -114.580

A trained spotter reported hail starting as 1 inch then decreasing to half inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582226.